Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTERS
[Download PDF
 
Year : 2018  |  Volume : 64  |  Issue : 2  |  Page : 128  

Upper airway angioedema after topical hyaluronic acid in a patient treated with bisoprolol

A Schattner1, A Haj-Yahya2,  
1 Department of Medicine, Laniado Hospital, Sanz Medical Center, Netanya and The Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem, Israel
2 Department of Emergency Medicine, Laniado Hospital, Sanz Medical Center, Netanya and The Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem, Israel

Correspondence Address:
A Schattner
Department of Medicine, Laniado Hospital, Sanz Medical Center, Netanya and The Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem
Israel




How to cite this article:
Schattner A, Haj-Yahya A. Upper airway angioedema after topical hyaluronic acid in a patient treated with bisoprolol.J Postgrad Med 2018;64:128-128


How to cite this URL:
Schattner A, Haj-Yahya A. Upper airway angioedema after topical hyaluronic acid in a patient treated with bisoprolol. J Postgrad Med [serial online] 2018 [cited 2020 Apr 2 ];64:128-128
Available from: http://www.jpgmonline.com/text.asp?2018/64/2/128/217050


Full Text



Hyaluronic acid (Hyaluronan) is a natural glycosaminoglycan widely distributed in the body and used primarily in an injectable form to treat knee osteoarthritis, in eye surgery and as a filler in cosmetic surgery. It is also used topically for skin and mucous membrane ulcers and wounds. A meta-analysis of 89 trials has reported that the use of intra-articular hyaluronic acid is associated with significantly-increased relative risk of serious adverse events,[1] but life-threatening angioedema is exceedingly unusual.

A 100-year-old patient who was bedridden due to Alzheimer's dementia presented to the emergency department with sudden swelling of the tongue and inability to swallow.

Medications included only long-standing bisoprolol 2.5 mg/day, folic acid and calcium. Ninety minutes prior, hyaluronic acid 0.01% spray (Gengigel) had been liberally applied to her inner-lower-lip and gums to treat gingival sores for the third time in 2 days. Two previous very recent applications had used a much lower quantity. The patient had not complained of any discomfort, probably due to her dementia. Her caretaker had already noted the local swelling but had considered it to be unimportant. Gengigel also contains xylitol, a naturally occurring sugar alcohol which has no known toxicity in humans. No other new drugs or cosmetics had been used. She had been taking bisoprolol for 20 years to treat hypertension, and it was continued uneventfully after her discharge.

Her vital signs on arrival were normal; however, she quickly deteriorated and became markedly dyspneic and hypoxemic with protruding macroglossia due to edema. Lip and lower facial edema were prominent, and edema of the epiglottis was identified by indirect laryngoscopy. No urticaria was found. Laboratory tests and chest radiograph were unremarkable. She was oxygenated through nasal mask and treated simultaneously with intramuscular epinephrine (0.3 mg, repeated after 10 min), and intravenous methylprednisolone (125 mg), diphenhydramine, ranitidine and subcutaneous 30 mg icatibant (Firazyr).[2] Gradual improvement was noted, oxygen was stopped after 12 h, and she was discharged home from the Intensive Care Unit on the 3rd day. There were no recurrences over a 9-month follow-up.

Our patient's airway-compromising angioneurotic edema was probably due to the use of topical hyaluronic acid (Naranjo scale 6). This is a rare potential adverse effect of hyaluronic acid,[3],[4] supported by the report of two patients with angioedema after injection of hyaluronidase-containing preanesthetic who had hyaluronidase-specific IgE antibodies and others whose skin test was positive to hyaluronidase alone.[4],[5] Our report is the first to implicate its topical use as a cause of airway-compromising angioedema, possibly due to enhanced mucosal absorption. However, rare as beta blocker-associated angioedema may be, we cannot entirely rule out that combined Gengigel and bisoprolol were implicated. Since the patient was in her 100th year, it is also a reminder that it is never too late to develop a serious adverse drug reaction.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Rutjes AW, Jüni P, da Costa BR, Trelle S, Nüesch E, Reichenbach S, et al. Viscosupplementation for osteoarthritis of the knee: A systematic review and meta-analysis. Ann Intern Med 2012;157:180-91.
2Bartal C, Zeldetz V, Stavi V, Barski L. The role of icatibant-the B2 bradykinin receptor antagonist-in life-threatening laryngeal angioedema in the ED. Am J Emerg Med 2015;33:479.e1-3.
3Leonhardt JM, Lawrence N, Narins RS. Angioedema acute hypersensitivity reaction to injectable hyaluronic acid. Dermatol Surg 2005;31:577-9.
4Eberhart AH, Weiler CR, Erie JC. Angioedema related to the use of hyaluronidase in cataract surgery. Am J Ophthalmol 2004;138:142-3.
5Müller U, Bircher A, Bischof M. Allergic angioedema after local dental anesthesia and a hyaluronidase-containing preanesthetic injection solution. Schweiz Med Wochenschr 1986;116:1810-3.

 
Thursday, April 2, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer